MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SV, 4FR DL, TLS, FULL; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC SV, 4FR DL, TLS, FULL; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Catalog Number 9274108
Health Effect - Clinical Code No Information (3190)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a frayed guidewire was confirmed and the cause appears to be use related.The product returned for evaluation was 0.018" x 50cm nitinol guidewire.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product sample was evaluated and the guidewire was broken and the coil wire was unraveled.The damage region extended from transition between the core wire and flexible coil wire segment of the wire.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Microscopic examination of the fracture sites revealed the following: material necking of the wire at the break which is a characteristic feature of a strong pull on the wire; the weld tip of the wire was missing and could not be accounted for during the evaluation; regions of loosely coiled and tightly coiled wire were found which is consistent with a tensile event.The product ifu indicates, "if the guidewire must be withdrawn while the needle is inserted, remove both the needle and guidewire as a unit to help prevent the needle from damaging or shearing the guidewire." an examination of the wire structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) review is not possible, as no manufacturing lot number has been provided by the complainant.
 
Event or Problem Description
Bas engineers found that the guidewire returned was frayed.On 10/20/2016 - additional information was received on the damaged guidewire.The facility reports they have had several events of the guidewire knotting or uncoiling.They suspect the reason for this is due to advancing or maneuvering the wire when not "fluidly sliding into vessel and then trying to pull back on the wire against the stiff needle".All the events occurred with the long needle that comes in the kit, not the "thread-off catheter needle".

Brand Name
POWERPICC SV, 4FR DL, TLS, FULL
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6085465
Report Number3006260740-2016-00591
Device Sequence Number16216900
Product Code LJS
UDI-Device Identifier00801741028625
UDI-Public(01)00801741028625
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K102159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 10/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9274108
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2016
Initial Report FDA Received Date11/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1